California, 2005

Funnel Cloud in California, January 2, 2005

January 2, 2005 · NWS SGX · 1 event in 1 county or zone

1 funnel cloud, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Jan 2, 2:00 PM PST, 1 hour 50 minutes earlier.

Area forecast discussion, Jan 2, 2:00 PM PST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
200 PM PST SUN JAN 2 2005

.SYNOPSIS...RAIN AND SNOW WILL INCREASE TONIGHT AS A COLD WINTER
STORM APPROACHES FROM THE NORTHWEST. THE RAIN AND SNOW WILL BE HEAVY
AT TIMES MONDAY AND TUESDAY. A WINTER STORM WARNING IS IN EFFECT
TONIGHT THROUGH TUESDAY FOR THE MOUNTAINS. A FLOOD WATCH IS IN
EFFECT FOR ALL AREAS THROUGH TUESDAY MORNING. COLD...UNSETTLED
WEATHER WILL PERSIST THROUGH THE END OF THE WEEK.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES.

.SHORT TERM...THE 12Z NKX SOUNDING WAS STILL FAIRLY DRY IN THE
MIDLEVELS BUT CONTINUED MOISTURE ADVECTION AHEAD OF THE DEVELOPING
TROUGH OFF THE COAST WILL SATURATE THE MID LEVELS TONIGHT. LIGHT
SHOWERS WERE REPORTED IN ORANGE COUNTY THIS AFTERNOON AND LIGHT SNOW
WAS FALLING IN THE SAN BERNARDINO COUNTY MOUNTAINS. MORE SHOWERS
WERE FORMING OVER THE COASTAL WATERS AND WILL CONTINUE TO INCREASE
IN COVERAGE AND INTENSITY THROUGH THE EVENING.

AT 21Z THE WATER VAPOR LOOP SHOWED A WELL DEFINED COLD UPPER LOW
SPINNING OFF THE NORTHERN CALIFORNIA COAST. THIS LOW WILL MOVE
SOUTH TODAY AND TONIGHT...THEN MOVE INLAND ACROSS SOCAL MONDAY AND
TUESDAY. BETWEEN 06Z AND 09Z TONIGHT THE ATMOSPHERE BECOMES
SATURATED TO 400 MB...AFTER WHICH THE HEAVY RAIN WILL ARRIVE. EXPECT
THE MONDAY MORNING COMMUTE TO BE VERY WET.

RAIN AMOUNTS FROM THIS STORM WILL RANGE FROM 1 TO 2 INCHES IN THE
COASTAL AREAS AND 3 TO 5 INCHES ON THE COASTAL MOUNTAIN SLOPES AND
FOOTHILLS. THE 12Z MESO ETA FORECASTS SOUTHERLY WINDS AHEAD OF THE
TROUGH TO INCREASE THROUGH MONDAY...RESULTING IN A VERY EFFICIENT
OROGRAPHIC RAIN PROCESS THAT WILL BRING VERY HEAVY RAIN TO THE
SOUTHWEST FACING MTN SLOPES IN SAN BERNARDINO COUNTY. HIGHER
ELEVATIONS ABOVE THE FREEZING LEVEL WILL SEE AN EXTENDED PERIOD OF
SNOW WITH ONE TO TWO FEET AT THE RESORT LEVELS.

THE PERIOD OF HEAVIEST RAIN WILL OCCUR ALONG AND AHEAD OF THE COLD
FRONTAL PASSAGE WHICH WILL BETWEEN 4 PM AND 10 PM MONDAY. RAINFALL
RATES UP TO AN INCH PER HOUR ARE POSSIBLE IN THE HEAVIEST SHOWERS.
THIS WILL BE THE TIME FOR THE GREATEST THREAT FOR FLASH FLOODING AND
MUD AND ROCK SLIDES AS HEAVY RAIN FALLS ON ALREADY SATURATED GROUND.

THE PRECIP WILL TURN TO SHOWERS LATE MONDAY NIGHT AND TUESDAY AS THE
COLD FRONT MOVES EAST. IT WILL BE QUITE COLD TUESDAY AS THE COLDEST
AIR ALOFT MOVES ACROSS SOCAL AND 500 MB TEMPS PLUMMET TO -29C. STEEP
LAPSE RATES AND SATURATED LOW LEVELS WILL BRING SHOWERS AND POSSIBLE
THUNDERSTORMS TUESDAY. THE COLD AIR ADVECTION WILL ALSO RESULT IN
VERY LOW SNOW LEVELS TO 3000 FEET...LOW ENOUGH FOR SNOW SHOWERS TO
FALL IN THE HIGH DESERTS.

.LONG TERM...AN UPPER TROUGH LINGERS OVER THE SOUTHWEST THROUGH THE
END OF THE WEEK. HEIGHTS DONT RECOVER MUCH AND THE POLAR TYPE
AIRMASS WILL CONTINUE OVER THE SOUTHWEST...AND TEMPERATURES WILL BE
WAY BELOW NORMAL THROUGH THE END OF THE WEEK. THE COLD...UNSETTLED
WEATHER PATTERN WILL KEEP A THREAT OF SHOWERS WEDNESDAY AND
THURSDAY...BUT THE BEST CHANCES FOR WIDESPREAD PRECIP WILL BE FRIDAY
WHEN ANOTHER UPPER LEVEL TROUGH MOVES ACROSS SOCAL.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...

FLOOD WATCH FOR ALL AREAS LATE SUNDAY NIGHT THROUGH TUESDAY
MORNING...SEE LAXFFASGX.

WINTER STORM WARNING FOR THE SAN BERNARDINO...RIVERSIDE AND SAN
DIEGO COUNTY MOUNTAINS ABOVE 5000 FEET LATE SUNDAY NIGHT THROUGH
TUESDAY MORNING...SEE LAXWSWSGX.

HAZARDOUS WEATHER OUTLOOK...SEE LAXHWOSGX.

&&

MOEDE
Hazardous weather outlook, Jan 2, 2:00 PM PST, 1 hour 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
200 PM PST SUN JAN 2 2005

CAZ042-043-048-050-055-056-057-058-060-031400-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
200 PM PST SUN JAN 2 2005

.DAY ONE... REST OF TODAY THROUGH TONIGHT.

A STRONG WINTER STORM WILL BRING HEAVY RAIN AND MOUNTAIN SNOW
BEGINNING AS EARLY AS LATE TONIGHT. STRONG...GUSTY WINDS WILL
ACCOMPANY THIS STORM...MAINLY IN THE MOUNTAINS. THE RAIN COULD CAUSE
LOCAL FLOODING. THERE COULD ALSO BE ROCK AND MUD SLIDES...ESPECIALLY
IN STEEP TERRAIN AND IN AND BELOW THE RECENTLY BURNED AREAS. LOCAL
VISIBILITY MAY BE REDUCED TO NEAR ZERO IN THE MOUNTAINS IN
SNOW...BLOWING SNOW AND DENSE FOG.

STRONG RIP CURRENTS WILL BE PRESENT AT AREA BEACHES THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY.

A STRONG WINTER STORM WILL BRING HEAVY RAIN AND MOUNTAIN SNOW MONDAY
AND TUESDAY. PERIODS OF GUSTY WINDS WILL ACCOMPANY THIS STORM...THE
STRONGEST IN THE MOUNTAINS. THE RAIN COULD CAUSE LOCAL FLOODING.
THERE COULD ALSO BE ROCK AND MUD SLIDES...ESPECIALLY IN STEEP
TERRAIN AND IN AND BELOW THE RECENTLY BURNED AREAS. LOCAL VISIBILITY
MAY BE REDUCED TO NEAR ZERO IN THE MOUNTAINS IN SNOW...BLOWING SNOW
AND DENSE FOG.

STRONG RIP CURRENTS WILL BE PRESENT AT AREA BEACHES MONDAY AND
TUESDAY.

A FLOOD WATCH HAS BEEN ISSUED FOR TONIGHT INTO TUESDAY FOR ALL
AREAS BELOW 5000 FEET...SEE LAXFFASGX.

A WINTER STORM WARNING HAS BEEN ISSUED FOR THE SAN BERNARDINO...
RIVERSIDE AND SAN DIEGO COUNTY MOUNTAINS ABOVE 5000 FEET FOR TONIGHT
INTO TUESDAY...SEE LAXWSWSGX.

THE WEATHER PATTERN WILL REMAIN UNSETTLED WITH PERIODS OF SHOWERS
POSSIBLE INTO THE END OF NEXT WEEK.

SKYWARN ACTIVATION STATEMENT...WEATHER SPOTTER ACTIVATION MAY BE
NEEDED SUNDAY NIGHT THROUGH MONDAY NIGHT.

JAD/MOEDE

The radar

The San Diego radar (KNKX), 28 km away, was scanning. The volume nearest the first event began at 23:51 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, San Diego

When
January 2, 3:50 PM PST to 4:00 PM PST
Where
San Diego County, 1 mi NW of San Diego
Reported by
TRAINED SPOTTER
Coordinates
33.028, -116.770 (the zone’s center; the record gives no point)

A funnel cloud was reported just nothwest of San Diego Bay.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2005Every state in 2005This day in weather historyWarnings in California, January 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5437991.